• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Medical Devices

  • Print
  • Share
  • E-mail

Information for All Health Care Professionals who Provide Treatment to Patients with a Metal-on-Metal Hip Implant


  • Case reports in the medical literature have suggested the potential for systemic effects of elevated metal ion levels resulting from device wear in metal-on-metal (MoM) hip implants. These effects have included:
    • General hypersensitivity reaction (skin rash)
    • Cardiomyopathy
    • Neurological changes including sensory changes (auditory, or visual impairments)
    • Psychological status change (including depression or cognitive impairment)
    • Renal function impairment
    • Thyroid dysfunction (including neck discomfort, fatigue, weight gain or feeling cold
  • Based on these limited number of case reports in published literature, the true incidence or prevalence of adverse systemic effects from MoM hip implants is not known at this time.
  • A patient with systemic symptoms and a MoM hip implant is more likely to visit his or her general practitioner or medical specialist rather than his or her orthopaedic surgeon, it is imperative that all health care providers be aware of the potential role of metal ions during their evaluation of their patients with MoM hip implants
  • At the current time, the FDA believes there is not enough evidence in the U.S. demonstrating a correlation between a metal ion level and the presence of localized lesions, clinical outcomes and/or the need for revision surgery.
  • If the patient’s systemic findings are thought to be related to the MoM hip implant, the patient should follow-up with his or her orthopaedic surgeon to determine the appropriate course of action.
  • Report any adverse systemic events which are believed to be related to MoM hip implants to the FDA through MedWatch, the FDA Safety Information and Adverse Event Reporting Program.